Rebound hypoxaemia after administration of oxygen in an acute exacerbation of chronic obstructive pulmonary diseaseBMJ 2011; 342 doi: http://dx.doi.org/10.1136/bmj.d1557 (Published 31 March 2011) Cite this as: BMJ 2011;342:d1557
- Binita Kane, SpR in Respiratory Medicine1,
- Peter M Turkington, consultant physician in respiratory medicine1,
- Luke S Howard, consultant physician and honorary senior lecturer in respiratory medicine2,
- Anthony G Davison, consultant physician in respiratory and acute medicine3,
- G John Gibson, emeritus professor of respiratory medicine4,
- B Ronan O’Driscoll, consultant physician in respiratory medicine1
- 1Manchester Academic Health Science Centre, University of Manchester, Salford Royal Foundation Trust, Salford M6 8HD
- 2Hammersmith Hospital, Imperial College Healthcare NHS Trust, London, UK
- 3Southend University Hospital, Westcliff-on-Sea, UK
- 4University of Newcastle upon Tyne, Newcastle upon Tyne, UK
- Correspondence to: Dr B R O’Driscoll, Department of Respiratory Medicine, Salford Royal University Hospital, Stott Lane, Salford M6 8HD, UK
Acutely ill patients with chronic obstructive pulmonary disease may be given high concentration oxygen in ambulances and emergency departments despite evidence that this is potentially harmful.1 Supplementary oxygen can correct life threatening hypoxaemia. However, acutely ill patients with chronic obstructive pulmonary disease given uncontrolled oxygen therapy may develop worsening hypercapnic (type II) respiratory failure, potentially leading to severe respiratory acidosis and coma.2 3 4 Abrupt removal of oxygen can provoke hypoxaemia that is more severe than before oxygen treatment was started.3 5 We illustrate this phenomenon with the following case report.
An 86 year old woman with a history of chronic obstructive pulmonary disease was admitted to hospital with increasing breathlessness. She was a former smoker (40 pack years of smoking). She had hypertension and a history of myocardial infarction one year previously with moderate left ventricular impairment on an echocardiogram. She used an Accuhaler inhaler (GlaxoSmithKline) delivering 500 µg fluticasone, 50 µg salmeterol twice daily, a tiotropium inhaler once daily, and a salbutamol inhaler as needed. She was severely disabled by breathlessness but had no previous admission to hospital for lung disease. Arterial blood gases 15 months previously (figure⇓, column A) showed moderate hypoxaemia but normal arterial carbon dioxide pressure. When she was stable after recovery from the current episode, arterial blood gases showed that she had developed chronic type II respiratory failure (figure⇓, column F).
Log in using your username and password
Log in through your institution
Register for a free trial to thebmj.com to receive unlimited access to all content on thebmj.com for 14 days.
Sign up for a free trial